Florida, 2016Tornado and Damaging Winds in Florida, January 9, 2016
January 9, 2016 · NWS TBW · 3 events in 1 county or zone
A band of showers and thunderstorms moved across southwest Florida ahead of a cold front. One of these storms produced an EF-2 tornado and severe wind gusts in Lee county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of showers and thunderstorms moved across southwest Florida ahead of a cold front. One of these storms produced an EF-2 tornado and severe wind gusts in Lee county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 9, 2:45 PM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Jan 9, 2:45 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
245 PM EST SAT JAN 9 2016
.SHORT TERM (TONIGHT-SUNDAY)...
AN INTENSIFYING AREA OF LOW PRESSURE OVER THE LOWER MISSISSIPPI
VALLEY WILL LIFT NORTHEAST TO THE OHIO RIVER VALLEY LATE TONIGHT.
AN ASSOCIATED COLD FRONT OVER THE CENTRAL GULF OF MEXICO WILL PUSH
ACROSS THE EASTERN GULF OF MEXICO AND FLORIDA PENINSULA TONIGHT.
AN AREA OF SHOWERS AND STRONG THUNDERSTORMS DEVELOPED EARLIER
TODAY OVER THE CENTRAL GULF IN REGION OF STRONG U/L JET DYNAMICS.
SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE EASTERN GULF OF
MEXICO THIS AFTERNOON...AND MOVE ONSHORE THE WEST COAST OF FLORIDA
LATE THIS AFTERNOON/EARLY THIS EVENING. THUNDERSTORMS ARE EXPECTED
TO WEAKEN AS THEY APPROACH THE WEST COAST OF FLORIDA DUE TO
COMBINATION OF BEST U/L FORCING LIFTING WELL NORTH OF THE FORECAST
AREA AND THUNDERSTORM ACTIVITY MOVING OVER THE COOLER MORE STABLE
SHELF WATERS ALONG THE WEST COAST OF FLORIDA...WHERE WATER
TEMPERATURES ARE IN THE LOWER TO MID 60S.
MAIN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL EXIT THE
NORTHERN/CENTRAL FORECAST AREA BETWEEN MIDNIGHT TO 3 AM...AND SHOULD
CLEAR SOUTHWEST FLORIDA LATE TONIGHT. MOSTLY CLOUDY SKIES WILL
PERSIST ON SUNDAY WITH DRIER COOLER AIR BEGINNING TO ADVECT ACROSS
THE FORECAST AREA IN THE WAKE OF THE COLD FRONT ON NORTHWEST WINDS.
.LONG TERM (SUNDAY NIGHT-NEXT SATURDAY)...
A MID-LEVEL TROUGH DIGS ACROSS THE SOUTHEAST UNITED STATES BEFORE
SHIFTING NORTHEAST LATE SUNDAY INTO MONDAY MORNING. THIS WILL HELP
PUSH A SURFACE FRONT ACROSS THE PENINSULA OF FLORIDA...WITH DRIER
AIR ENTERING MOST OF THE AREA MONDAY NIGHT/TUESDAY MORNING. THE
DRY TREND WILL BE SHORT-LIVED AS ANOTHER MID-LEVEL TROUGH PUSHES
ACROSS THE GULF AND COMBINES WITH MOISTURE ASSOCIATED WITH THE
REMNANT FRONTAL BOUNDARY TO PRODUCE SOME RAIN CHANCES BY TUESDAY
AFTERNOON/EVENING. EVENTUALLY...THE FRONT CLEARS BACK EAST AND
SOUTH ALLOWING FLORIDA TO DRY OUT TUESDAY NIGHT.
WEDNESDAY SHOULD REMAIN A DRY DAY WITH THE NEXT GULF SYSTEM
DEVELOPING WEDNESDAY INTO THURSDAY...REACHING FLORIDA ON THURSDAY
AFTERNOON INTO THE EVENING. A TRAILING MID-LEVEL SHORTWAVE TROUGH
COULD ENABLE A SECOND ROUND OF CONVECTION THURSDAY NIGHT INTO
FRIDAY. WHILE IT IS CURRENTLY PRETTY FAR OUT IN THE FORECAST
PERIOD...THE PROGRESS OF THIS LATE WEEK SYSTEM SHOULD BE MONITORED
FOR POTENTIAL SEVERE WEATHER. BEHIND THE SYSTEM...DRIER AIR RETURNS
TO USHER IN THE WEEKEND.
TEMPERATURES WITH THE DRIER AIR MASSES WILL BE SEASONABLY CHILLY.
GUIDANCE DOES HAVE SOME TYPICAL DIFFERENCES IN THE TIMING OF
SYNOPTIC FEATURES IN THEIR SOLUTIONS BUT NOTHING THAT AFFECTS THE
FORECAST PICTURE TERRIBLY MUCH.
&&
.AVIATION...
NUMEROUS SHOWERS AND ISOLD THUNDERSTORMS WILL SPREAD
OVER WEST CENTRAL AND SOUTHWEST FLORIDA AND WILL LIKELY IMPACT ALL
TERMINALS OVERNIGHT WITH AREAS OF MVFR CIGS/VSBYS AND LCL IFR
CIGS/VSBYS ASSOCIATED WITH THUNDERSTORMS.
&&
.MARINE...
A COLD FRONT WILL MOVE ACROSS THE WATERS TONIGHT WITH NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS WHICH MAY PRODUCE LOCALLY GUSTY
WINDS AND ROUGH SEAS. WINDS WILL INCREASE TO NEAR ADVISORY LEVELS
IN THE WAKE OF THE FRONT ON SUNDAY. HIGH PRESSURE WILL BUILD OVER
THE WATERS SUNDAY NIGHT AND MONDAY WITH WINDS AND SEAS SUBSIDING.
&&
.FIRE WEATHER...
NO FIRE WEATHER HAZARDS EXPECTED ON SUNDAY AS LOW LEVEL MOISTURE
WILL BE SUFFICIENT TO KEEP AFTERNOON RELATIVE HUMIDITY VALUES
ABOVE CRITICAL LEVELS. MUCH DRIER AIR ADVECTING ACROSS THE REGION
ON MONDAY WILL LIKELY ALLOW RELATIVE HUMIDITY VALUES TO DROP BELOW
35 PERCENT FOR OVER FOUR HOURS MONDAY AFTERNOON OVER PORTIONS OF
THE FORECAST AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 66 68 48 64 / 70 10 0 0
FMY 68 77 54 70 / 60 20 10 0
GIF 65 71 47 65 / 60 10 0 0
SRQ 68 70 51 65 / 70 10 0 0
BKV 63 66 40 63 / 70 10 0 0
SPG 66 69 52 63 / 70 10 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/DECISION SUPPORT...57/MCMICHAEL
Hazardous weather outlook, Jan 9, 5:40 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
540 AM EST SAT JAN 9 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-101045-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
540 AM EST SAT JAN 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA LATE THIS AFTERNOON THROUGH TONIGHT AS A COLD FRONT
MOVES THROUGH THE EASTERN GULF OF MEXICO AND FLORIDA PENINSULA.
SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH THE MAIN
HAZARDS BEING DAMAGING WINDS...HAIL...AND POSSIBLY A TORNADO.
IN ADDITION OCCASIONAL LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE AS THE STORMS MOVE TO THE NORTH
AND NORTHEAST AT 10 TO 15 MPH.
...DENSE FOG/SMOKE IMPACT...
AREAS OF PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO A QUARTER
MILE OR LESS IN SOME LOCATIONS THROUGH SUNRISE THIS MORNING AND A
DENSE FOG ADVISORY IS IN EFFECT FOR DESOTO...SARASOTA...CHARLOTTE
AND LEE COUNTIES UNTIL 9 AM EST THIS MORNING. IF DRIVING...SLOW
DOWN...USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE
BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL AGAIN BE
POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY AS ANOTHER STORM SYSTEM
AND ATTENDANT COLD FRONT APPROACH FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MCMICHAEL
Thunderstorm Wind, Lee
- When
- January 9, 6:40 PM EST
- Where
- Lee County, 2.31 mi NNW of Saint James City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 26.533, -82.088
Lee County Emergency Management reported some roof and carport damage to a home on Pine Island.
Tornado, Lee
- When
- January 9, 6:45 PM EST to 6:52 PM EST
- Where
- Lee County, 4.01 mi SSE of Matlacha to 4.61 mi NNE of Punta Rassa
- Rating
- EF2
- Path length
- 3.35 mi
- Path width
- 182 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 26.570, -82.037
NWS Storm Survey revealed EF-2 tornado damage in the western sections of Cape Coral. The tornado damaged 178 structures in total. One home was completely destroyed while 14 sustained major damage and another 163 sustained minor damage. The minor damage mainly consisted of roof damage and destroyed pool cages. Over 100 power poles were knocked down along the tornado's path along with many trees. The tornado injured three people while it was on the ground for about 7 minutes.
Thunderstorm Wind, Lee
- When
- January 9, 7:35 PM EST
- Where
- Lee County, 2.83 mi NNW of Ft Myers Beach
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 26.490, -81.960
A home weather station recorded a 68 knot thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 9 to 10, 201622 events
- Winter Storm in Michigan, January 9 to 10, 201621 events
- Winter Weather in Illinois, January 9 to 10, 201614 events
- High Surf in Hawaii, January 9 to 12, 201610 events
- Lake-Effect Snow in Michigan, January 9 to 13, 20166 events
- Winter Weather in Indiana, January 9 to 10, 20166 events
- Winter Weather in Michigan, January 9 to 11, 20164 events
- Winter Weather in Tennessee, January 9 to 10, 20163 events
- Hail in Texas, January 9, 20160.75 in hail · 1 event
- Hail in Mississippi, January 9, 20161 in hail · 1 event
- Winter Weather in Pennsylvania, January 9, 20161 event
- Hail in Tennessee, January 9, 20161 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607557, 607553, 607345.